Nevada, 2010

Dust Storm and High Wind in Nevada, April 27, 2010

April 27, 2010 · NWS LKN · 10 events in 8 counties and zones

A strong cold front produced high winds across northern and central Nevada. Numerous wind gusts over 60 mph were observed.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LKN wrote it up.

A strong cold front produced high winds across northern and central Nevada. Numerous wind gusts over 60 mph were observed. The high winds produced widespread blowing dust across northern Nevada reducing visibility to 1/4 mile or less at times.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before the first event at Apr 27, 7:39 AM PST, 2 hours 11 minutes earlier.

Area forecast discussion, Apr 27, 7:39 AM PST, 2 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ELKO NV
839 AM PDT TUE APR 27 2010

.SYNOPSIS...SYNOPSIS...A STRONG STORM SYSTEM FROM THE PACIFIC WILL MOVE INTO
THE REGION TODAY...RESULTING IN STRONG GUSTY WINDS...SCATTERED
SHOWERS...AND ISOLATED THUNDERSTORMS. A COLD FRONT WILL PUSH
ACROSS THE STATE BY LATER TONIGHT...CAUSING RAIN SHOWERS TO CHANGE
TO SNOW SHOWERS BY WEDNESDAY MORNING. WINTRY WEATHER WILL
CONTINUE THROUGH THE REST OF THE WEEK.

&&

.UPDATE...GUIDANCE IS SHOWING VERY STRONG WINDS ACROSS HUMBOLDT
COUNTY THIS AFTERNOON...WITH MAV AND MET GUIDANCE VERY CLOSE TO
HIGH WIND WARNING CRITERIA. THE 90AGL WINDS ARE PROGGED TO BE
BETWEEN 45-55 KNOTS THROUGHOUT THE ENTIRE COUNTY WARNING AREA THIS
AFTERNOON...AND U AND V WIND ANOMALIES ARE SOLIDLY IN THE +3 TO +4
SD RANGE. WE FELT THIS WAS SUFFICIENT TO UPGRADE WIND ADVISORY
FOR HUMBOLDT COUNTY TO A HIGH WIND WARNING. THIS IS IN EFFECT FOR
9 AM THIS MORNING UNTIL 10 PM THIS EVENING. STRONG COLD FRONT
POISED TO PUSH ACROSS THE FORECAST AREA TODAY...WITH VERY COLD
TEMPERATURES BEHIND THE FRONT. UPDATES TO HAZARD AND ASSOCIATED
WIND GRIDS HAVE BEEN COMPLETE...WILL BE GETTING THE REST OF THE
PRODUCTS OUT SHORTLY. NO OTHER CHANGES WERE MADE TO THE FORECAST.

&&

.PREV DISCUSSION... /ISSUED AT 353 AM /

SYNOPSIS...A STRONG STORM SYSTEM FROM THE PACIFIC WILL MOVE INTO
THE REGION TODAY...RESULTING IN STRONG GUSTY WINDS...SCATTERED
SHOWERS...AND ISOLATED THUNDERSTORMS. A COLD FRONT WILL PUSH
ACROSS THE STATE BY LATER TONIGHT...CAUSING RAIN SHOWERS TO CHANGE
TO SNOW SHOWERS BY WEDNESDAY MORNING. WINTRY WEATHER WILL
CONTINUE THROUGH THE REST OF THE WEEK.

SHORT TERM...TODAY THROUGH THURSDAY. POTENT STORM SYSTEM
APPROACHING THE REGION WILL RESULT IN SHOWERS...ISOLATED
THUNDERSTORMS...AND VERY STRONG GUSTY WINDS BY THIS AFTERNOON.
FRONT WILL CROSS MUCH OF HUMBOLDT COUNTY BY MIDDAY...WHICH SHOULD
LIMIT THE HIGH WIND POTENTIAL SOMEWHAT...BUT EVEN THERE IT LOOKS
AS THOUGH IT WILL BE CLOSE TO HIGH WIND WARNING CRITERIA AS WINDS
APPEAR TO EXCEED 50 KNOTS DOWN BELOW 700 MB BY THIS AFTERNOON.
FRONT APPEARS TO REACH ELKO LATE IN THE AFTERNOON AND ELY BY
MIDNIGHT TONIGHT. IN THESE AREAS...STRONG MIXING AHEAD OF AND
ALONG THE FRONT SHOULD ALLOW GUSTS OF 50 KNOTS OR GREATER TO REACH
THE SURFACE...SO HAVE UPGRADED ALL REMAINING ZONES TO A WARNING
AND SYNCHRONIZED THE TIMING FOR SIMPLICITY'S SAKE. IT MAY BE THAT
THE EXPECTED ISOLATED CONVECTION WILL BE THE MOST EFFICIENT MEANS
OF GETTING THE STRONGEST GUSTS DOWN TO THE SURFACE...BUT ANY WAY
YOU SLICE IT...TODAY WILL BE QUITE A WINDY DAY.

PRECIPITATION APPEARS LESS ROBUST ACROSS THE REGION IN THE WAKE OF
THE FRONTAL PASSAGE TONIGHT AND TOMORROW COMPARED TO EARLIER MODEL
RUNS. THUS...WHILE RAIN WILL CHANGE TO SNOW IN MOST AREAS BY
WEDNESDAY MORNING...AMOUNTS NOW LOOK LIGHT ENOUGH SUCH THAT NO
WINTER WEATHER ADVISORIES ARE CURRENTLY ANTICIPATED AS SNOWFALL
AMOUNTS SHOULD GENERALLY BE BELOW 3 INCHES IN THE VALLEYS...EVEN
ACROSS NORTHERN ELKO COUNTY.

AS THE LOW PRESSURE MOVES AWAY FROM THE REGION ON
WEDNESDAY...GUSTY NORTHWESTERLY WINDS WILL PERSIST IN ITS WAKE.
WHILE MIXING WILL BE MORE LIMITED...THE PRESSURE GRADIENT MAY BE
STRONG ENOUGH TO REACH WIND ADVISORY CRITERIA IN THE FAVORED
DOWNSLOPE LOCATIONS. DESPITE THE STORM MOVING AWAY...VERY COLD AIR
FOR LATE APRIL MOVING INTO THE REGION ALOFT WILL KEEP CONVECTIVE
SNOW SHOWERS GOING THROUGH THE DAY.

A TRAILING UPPER-LEVEL SYSTEM LOOKS TO MOVE THROUGH WEDNESDAY
NIGHT/THURSDAY...BUT THIS SECONDARY SYSTEM IS NOTHING COMPARED TO
THE PRIMARY STORM. HOWEVER...AN INCREASE IN SNOW SHOWER COVERAGE
CAN BE EXPECTED AS THE SYSTEM MOVES THROUGH. RCM

LONG TERM...THURSDAY NIGHT THROUGH MONDAY. MODELS ARE ONLY IN
AGREEMENT THROUGH SATURDAY SO DETAILS WILL BE DIFFICULT TO VERIFY AT
THIS JUNCTURE. HOWEVER THE KEY POINT IS THAT A LONG PERIOD OF COLD
WINTER-LIKE TROUGHINESS IS IN STORE FOR THE GREAT BASIN. THE ECMWF
MODEL SEEMS TO BE THE LEAST AGGRESSIVE MODEL AND THE GFS IS FASTER
WITH MOVING THE TROUGH EAST INTIALLY. ALL OF THE MODEL SOLUTIONS
SHOW A SIMILAR-DEPTH TROUGH SETTLING EAST OF NV AND SAGGING SOUTH TO
NEAR THE MEXICO BORDER THROUGH AT LEAST MONDAY. IN A PREDOMINANTLY
NORTH-NORTHWEST FLOW PATTERN...THIS WILL KEEP UNSETTLED WEATHER
ACROSS THE FORECAST AREA THE ENTIRE TIME WITH A COOL REGIME BRINGING
A MIX OF SHOWER TYPES. LW

AVIATION...VFR CONDITIONS ARE EXPECTED TO HOLD THROUGH THIS
AFTERNOON AS A STRONG LOW PRESSURE SYSTEM APPROACHES FROM THE WEST.
WINDY CONDITIONS WILL DEVELOP BY THIS AFTERNOON AS THE PRESSURE
GRADIENT TIGHTENS AHEAD OF THE INCOMING TROUGH OF LOW PRESSURE. ALL
TAF SITES ARE EXPECTED TO BE AFFECTED BY THE STRONG WINDS GUSTING TO
NEAR 50 MPH AT TIMES. RAIN SHOWERS WITH A FEW EMBEDDED THUNDERSTORMS
TODAY WILL EVOLVE INTO A MIX OF RAIN AND SNOW SHOWERS OVERNIGHT AS
CEILINGS LOWER AND COLDER AIR SEEPS INTO THE GREAT BASIN. A FRONTAL
PASSAGE IS EXPECTED TO OCCUR THIS EVENING AND SHOWERS ON WEDNESDAY
WILL LIKELY BE ALL SNOW. LW

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING UNTIL 10 PM PDT THIS EVENING FOR EXTREME
EASTERN ELKO COUNTY...HUMBOLDT COUNTY...NORTHERN ELKO COUNTY...
NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY...NORTHERN NYE
COUNTY...RUBY MOUNTAINS/EAST HUMBOLDT RANGE...SOUTHERN LANDER
COUNTY AND SOUTHERN EUREKA COUNTY...SOUTHWEST AND SOUTH CENTRAL
ELKO COUNTY...WHITE PINE COUNTY.

&&

86/84
Hazardous weather outlook, Apr 27, 2:35 AM PST, 7 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ELKO NV
335 AM PDT TUE APR 27 2010

NVZ013-031>037-281045-
NORTHERN NYE COUNTY-NORTHERN ELKO COUNTY-
SOUTHWEST AND SOUTH CENTRAL ELKO COUNTY-
EXTREME EASTERN ELKO COUNTY-RUBY MOUNTAINS/EAST HUMBOLDT RANGE-
WHITE PINE COUNTY-
NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY-
SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY-
335 AM PDT TUE APR 27 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
NEVADA...NORTH CENTRAL NEVADA...NORTHEAST NEVADA AND SOUTH
CENTRAL NEVADA.

.DAY ONE...TODAY AND TONIGHT.

A PACIFIC STORM SYSTEM WILL BEGIN MOVING INTO THE REGION TODAY.
STRONG GUSTY WINDS WILL DEVELOP AHEAD OF THE SYSTEM. SUSTAINED
WINDS OF 30 TO 40 MPH WITH GUSTS UP TO 60 MPH ARE EXPECTED. A HIGH
WIND WARNING IS IN EFFECT FROM 9 AM PDT THIS MORNING THROUGH 10 PM
PDT THIS EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

GUSTY NORTHWESTERLY WINDS WILL PERSIST ACROSS THE REGION WEDNESDAY
IN THE WAKE OF THE STORM SYSTEM. A WIND ADVISORY MAY BE NEEDED FOR
PARTS OF THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT WEATHER PHENOMENA ACCORDING TO
STANDARD OPERATING PROCEDURE.

NVZ030-281045-
HUMBOLDT COUNTY-
335 AM PDT TUE APR 27 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
NEVADA.

.DAY ONE...TODAY AND TONIGHT.

A PACIFIC STORM SYSTEM WILL BEGIN MOVING INTO THE REGION TODAY.
STRONG GUSTY WINDS WILL DEVELOP AHEAD OF THE SYSTEM. SUSTAINED
WINDS OF 25 TO 35 MPH WITH GUSTS UP TO 55 MPH ARE EXPECTED. A
WIND ADVISORY IS IN EFFECT FROM 9 AM PDT THIS MORNING THROUGH 10
PM PDT THIS EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

GUSTY NORTHWESTERLY WINDS WILL PERSIST ACROSS THE REGION WEDNESDAY
IN THE WAKE OF THE STORM SYSTEM. A WIND ADVISORY MAY BE NEEDED FOR
PARTS OF THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT WEATHER PHENOMENA ACCORDING TO
STANDARD OPERATING PROCEDURE.

RCM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 high wind, 2 dust storm. Local standard time, as filed.

High Wind, White Pine

When
April 27, 9:50 AM PST to 6:41 PM PST
Where
White Pine forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
RAWS
Coordinates
39.442, -114.902 (the zone’s center; the record gives no point)

A 64 mph wind gust was recorded at the Alligator Ridge RAWS. A 59 mph wind gust was recorded at the Baker Mesonet site located about 3 miles north of Baker on Highway 50.

High Wind, Ruby Mountains/E Humboldt Range

When
April 27, 10:30 AM PST to 4:03 PM PST
Where
Ruby Mountains/E Humboldt Range forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
RAWS
Coordinates
40.294, -115.130 (the zone’s center; the record gives no point)

A 68 mph was recorded at the Ruby Valley RAWS.

High Wind, Humboldt

When
April 27, 12:00 PM PST to 6:20 PM PST
Where
Humboldt forecast zone
Measured
66 kt (76 mph) measured gust
Injuries
2 direct, 0 indirect
Reported by
RAWS
Coordinates
41.407, -118.112 (the zone’s center; the record gives no point)

Widespread wind gusts between 64 and 76 mph across Humboldt county with a peak wind gust of 76 mph at the Texas Springs RAWS. A semi-trailer rolled over on Interstate 80 near Golconda due to the high winds. The driver and his passenger sustained moderate injuries.

High Wind, N Lander & N Eureka

When
April 27, 12:10 PM PST to 8:10 PM PST
Where
N Lander & N Eureka forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
39.959, -116.654 (the zone’s center; the record gives no point)

A wind gust of 58 mph was recorded at the Emigrant Pass Mesonet site located along Interstate 80.

High Wind, Sw & Sc Elko

When
April 27, 1:10 PM PST to 5:20 PM PST
Where
Sw & Sc Elko forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet

A wind gust to 60 mph was recorded at the Warm Springs Mesonet site about 20 miles south of Wells along Highway 93. A gust to 60 mph was also recorded at the Spruce Mountain RAWS. Numerous reports of shingles blown off of roofs were received in Elko and Spring Creek. A wind gust to 54 mph was reported at the Elko Airport ASOS.

High Wind, S Lander & S Eureka

When
April 27, 1:40 PM PST to 2:33 PM PST
Where
S Lander & S Eureka forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
39.959, -116.654 (the zone’s center; the record gives no point)

A wind gust of 62 mph was recorded at the Austin Summit Mesonet site along Highway 50.

Dust Storm, Humboldt

When
April 27, 3:15 PM PST to 4:45 PM PST
Where
Humboldt forecast zone
Reported by
ASOS
Coordinates
41.407, -118.112 (the zone’s center; the record gives no point)

Strong winds created widespread dust over southeastern portion of Humboldt county reducing visibility to 1/4 mile or less at times in Winnemucca.

High Wind, N Elko Cnty

When
April 27, 4:00 PM PST to 5:42 PM PST
Where
N Elko Cnty forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
RAWS
Coordinates
41.146, -115.358 (the zone’s center; the record gives no point)

A wind gust of 59 mph was recorded at the Long Hollow RAWS.

Dust Storm, Sw & Sc Elko

When
April 27, 5:00 PM PST to 8:30 PM PST
Where
Sw & Sc Elko forecast zone
Reported by
ASOS

Strong southwest winds produced widespread dust across the area reducing visibility to 1/4 mile and less at times in Elko and Spring Creek.

High Wind, X E Elko

When
April 27, 7:00 PM PST to 9:15 PM PST
Where
X E Elko forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
RAWS
Coordinates
41.146, -115.358 (the zone’s center; the record gives no point)

A wind gust of 63 mph was reported by the Spring Gulch RAWS site. A 60 mph wind gust was reported at the Pilot Peak Junction Mesonet site.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Dust Storm
Blowing dust that reduced visibility to a quarter mile or less.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2010Every state in 2010This day in weather historyWarnings in Nevada, April 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 217935, 217932, 218045, 217993, 217960, 217938, 218046, 217946, 218047, 217929.